Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 15, 2021Culberson County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 15, 2021, 5:41 PM CDT for Culberson County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2021, 5:41 PM CDT (22:41 UTC)
Expired
May 15, 2021, 6:30 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX

County Culberson County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 254 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
254 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WWUS84 KMAF 152241
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Sat May 15 2021
 
TXZ272-273-277-278-152330-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-Davis Mountains TX-
541 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND CENTRAL CULBERSON COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms 9 
miles northeast of Plateau, or 12 miles west of Kent, moving 
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kent.

This includes the following highways...
 Interstate 10 between mile markers 161 and 189.
 Interstate 20 between mile markers 0 and 1.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3086 10433 3132 10468 3136 10425 3090 10388
TIME...MOT...LOC 2240Z 246DEG 17KT 3114 10442 

$$

89

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 15, 1:51 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 15, 1:51 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
151 PM CDT Sat May 15 2021

.DISCUSSION...

An upper trough is centered over California and Nevada with westerly
flow over West Texas and Southeast New Mexico. A dryline is present
across the area this afternoon with dewpoints climbing into the
60s across the Permian Basin and Lower Trans Pecos. CAPE values
east of the dryline will generally be 2,000 to 3,000 J/kg with 0
to 6 km bulk shear values from 35 to 45 kts. CAPE and shear values
are expected to be highest across Pecos, Terrell, and Brewster
Counties. Mid-level lapse rates will generally be marginal
according to the NAM12. Omega values will be enhanced across
portions of the area this afternoon into tonight as upper level
shortwaves move overhead. Severe thunderstorms are possible, given
these conditions, this afternoon into tonight across most of West
Texas and Southeast New Mexico. The main threats will be large
hail and damaging winds but an isolated tornado or two is
possible.

The upper low moves over Southern California/Southern Nevada on
Sunday with another dryline across West Texas and Southeast New
Mexico. The CAPE and shear values are expected to be less tomorrow
than today but strong to severe storms will still be possible.
Temperatures are expected to warm up on Sunday into the 80s and 90s,
especially west of the dryline. The previously mentioned upper low
moves over the Four Corners region on Monday with the dryline
expected to be across the far eastern Permian Basin and Lower Trans
Pecos. The upper low/trough begins to move over the region on
Tuesday with a dryline present and a cold front moving southward
into the area during the morning. Severe storms will be possible
along the cold front and dryline intersection. Most of the rain and
storms should be east of the area on Wednesday with temperatures
generally in the 80s and 90s. Similar conditions are expected on
Thursday as a big upper trough moves over the west coast. Showers
and thunderstorms chances will increase on Friday as the upper
trough to the west begins to move/expand eastward. This same trend
will continue into next Saturday.

.FIRE WEATHER...

Showers and storms are developing in the Guadalupe Mountains and
will add fuel moisture. Where and how much rain will be important
since tomorrow relative humidities bottom out into the single digits
and winds increase to 20 to 30 mph. ERC values are already below the
50th percentile and any additional rain may drop the ERCs further so
despite dangerous weather conditions, the overall fire danger threat
may be reduced. Do not see a Red Flag Warning being needed but a
Fire Danger Statement may be warranted for Sunday and perhaps again
on Monday when similar conditions are expected. Will let the
midnight shift make the final assessment on this.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  87  66  89 /  50  20  10  10
Carlsbad                       59  91  58  89 /  10   0   0   0
Dryden                         65  92  68  94 /  50  10  10  10
Fort Stockton                  63  92  64  93 /  50  10   0  10
Guadalupe Pass                 59  84  59  81 /   0   0   0   0
Hobbs                          59  88  59  87 /  30   0   0   0
Marfa                          52  87  49  87 /  20   0   0   0
Midland Intl Airport           63  89  65  90 /  50  10  10  10
Odessa                         63  89  65  91 /  50  10  10  10
Wink                           62  95  60  94 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/80
Hazardous weather outlook, May 15, 2:05 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
205 PM CDT Sat May 15 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-161915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
205 PM CDT Sat May 15 2021 /105 PM MDT Sat May 15 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms will be possible across much of the area
this afternoon and evening with the best chances across the Northern
Permian Basin and Lower Trans Pecos. The main threats will be large
hail and damaging winds. A tornado may also be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is the potential for strong to severe storms on Sunday across
the eastern most portion of the Permian Basin.

Elevated fire weather conditions may exist across the west on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 15, 4:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
457 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             7 E FORT STOCKTON       30.89N 102.77W
05/15/2021  E1.25 INCH       Pecos              TX   TRAINED SPOTTER

            SPOTTER REPORT OF 1-1 1/4 HAIL DRIVING THROUGH STORM
            HEADING WESTBOUND INTO FORT STOCKTON.

&&

SCOTT.KLEEBAUER
Special weather statement, May 15, 5:03 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT Sat May 15 2021

TXZ075-278-152245-
Pecos TX-Davis Mountains Foothills TX-
503 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS AND NORTH
CENTRAL BREWSTER COUNTIES UNTIL 545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles southwest of Fort Stockton, moving east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sierra Madera.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3048 10330 3056 10337 3087 10323 3086 10275
      3046 10271
TIME...MOT...LOC 2203Z 257DEG 22KT 3066 10315

89
Local storm report, May 15, 5:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
506 PM CDT SAT MAY 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     TSTM WND GST     5 S PINE SPRINGS        31.82N 104.81W
05/15/2021  M62 MPH          Culberson          TX   ASOS

            GUADALUPE PASS ASOS

&&

SCOTT.KLEEBAUER
Special weather statement, May 15, 5:14 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
514 PM CDT Sat May 15 2021

TXZ060-061-067-068-152300-
Crane TX-Ector TX-Ward TX-Winkler TX-
514 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR...NORTHEASTERN
WARD...SOUTHERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 600 PM
CDT...

At 513 PM CDT, Doppler radar was tracking strong thunderstorms over
Thorntonville, or near Monahans, moving east at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible.

Locations impacted include...
Monahans, Wink, Thorntonville, Wickett, Roy Hurd Memorial Airport,
Monahans Sandhills State Park and Winkler County Airport.

This includes Interstate 20 between mile markers 68 and 96.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.

LAT...LON 3188 10291 3169 10264 3145 10278 3146 10307
      3177 10321
TIME...MOT...LOC 2213Z 250DEG 7KT 3160 10297

89
Special weather statement, May 15, 5:17 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
517 PM CDT Sat May 15 2021

TXZ273-274-152300-
Eastern Culberson County TX-Reeves County Plains TX-
517 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST
CENTRAL CULBERSON COUNTIES UNTIL 600 PM CDT...

At 517 PM CDT, Doppler radar was tracking strong thunderstorms 21
miles northwest of Toyah, moving northeast at 10 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible.

This storm will remain over mainly rural areas of west central Reeves
and east central Culberson Counties.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3125 10407 3147 10438 3171 10398 3150 10367
TIME...MOT...LOC 2217Z 224DEG 9KT 3148 10409

89
Special weather statement, May 15, 5:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
541 PM CDT Sat May 15 2021

TXZ272-273-277-278-152330-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Davis Mountains Foothills TX-Davis Mountains TX-
541 PM CDT Sat May 15 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH
CENTRAL JEFF DAVIS AND CENTRAL CULBERSON COUNTIES UNTIL 630 PM CDT...

At 540 PM CDT, Doppler radar was tracking strong thunderstorms 9
miles northeast of Plateau, or 12 miles west of Kent, moving
northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible.

Locations impacted include...
Kent.

This includes the following highways...
 Interstate 10 between mile markers 161 and 189.
 Interstate 20 between mile markers 0 and 1.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.

LAT...LON 3086 10433 3132 10468 3136 10425 3090 10388
TIME...MOT...LOC 2240Z 246DEG 17KT 3114 10442

89

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:28 PM CDTSpecial Weather StatementMAFJeff Davis47 min
May 14, 8:17 PM CDTSpecial Weather StatementMAFCulberson, Reeves43 min
May 14, 8:35 PM CDTSpecial Weather StatementMAF40 min
May 14, 9:05 PM CDTSpecial Weather StatementMAFPresidio40 min
May 14, 9:09 PM CDTSpecial Weather StatementMAFReeves51 min
May 15, 2:29 PM CDTSpecial Weather StatementMAFReeves31 min
May 15, 3:06 PM CDTSpecial Weather StatementMAFPecos39 min
May 15, 3:08 PM CDTSpecial Weather StatementMAFReeves52 min
May 15, 3:47 PM CDTSpecial Weather StatementMAFPecos43 min
May 15, 4:02 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 4:08 PM CDTAreal Flood AdvisoryMAFPecos3 hr
May 15, 4:17 PM CDTSpecial Weather StatementMAFWard43 min
May 15, 4:27 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 4:29 PM CDTSpecial Weather StatementMAFWard46 min
May 15, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell61 min
May 15, 5:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 15, 5:14 PM CDTSpecial Weather StatementMAFWinkler46 min
May 15, 5:17 PM CDTSpecial Weather StatementMAFReeves43 min
May 15, 5:24 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell51 min
May 15, 5:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 5:45 PM CDTSpecial Weather StatementMAFPecos45 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFEctor48 min
May 15, 5:57 PM CDTSpecial Weather StatementMAFCochran18 min
May 15, 6:06 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Winkler39 min
May 15, 6:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell50 min
May 15, 6:11 PM CDTSpecial Weather StatementMAFLoving49 min
May 15, 6:19 PM CDTSpecial Weather StatementMAFReeves41 min
May 15, 6:25 PM CDTSpecial Weather StatementMAFGaines50 min
May 15, 6:30 PM CDTSpecial Weather StatementMAFLoving45 min
May 15, 6:36 PM CDTSpecial Weather StatementMAFEctor39 min
May 15, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell64 min
May 15, 6:42 PM CDTSpecial Weather StatementMAFPecos48 min
May 15, 6:44 PM CDTSevere Thunderstorm WarningMAFAndrews, Ector, Martin, Midland46 min
May 15, 6:46 PM CDTSpecial Weather StatementMAFTerrell44 min
May 14, 7:28 PM CDTSpecial Weather StatementMAFEddy47 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:03 PM CDTSevere Thunderstorm WarningMAFEddy42 min
May 14, 8:11 PM CDTSevere Thunderstorm WarningMAFEddy49 min
May 14, 8:14 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 14, 8:46 PM CDTSpecial Weather StatementMAFEddy44 min
May 14, 8:57 PM CDTSpecial Weather StatementMAFEddy48 min
May 14, 9:15 PM CDTSpecial Weather StatementMAFLea45 min
May 15, 4:32 PM CDTSpecial Weather StatementMAFEddy43 min
May 15, 4:53 PM CDTSpecial Weather StatementMAFEddy52 min
May 15, 4:59 PM CDTSevere Thunderstorm WarningMAFEddy61 min
May 15, 5:32 PM CDTAreal Flood AdvisoryMAFEddy3 hr
May 15, 5:45 PM CDTSpecial Weather StatementMAFEddy45 min
May 15, 5:58 PM CDTSpecial Weather StatementMAFEddy32 min
May 15, 6:40 PM CDTSpecial Weather StatementMAFLea50 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.